[Skip to Content]
[Skip to Content Landing]
Article
September 1980

Factor VIII Antibodies in Rheumatoid Arthritis: Effect of Cyclophosphamide

Arch Intern Med. 1980;140(9):1232-1235. doi:10.1001/archinte.1980.00330200108029
Abstract

• Three patients with rheumatoid arthritis had bleeding and bruising and were found to have circulating antibodies specifically directed against factor VIII. Review of the literature indicates that this is an unusual but serious complication of rheumatoid arthritis. In two of our three cases, disappearance of the factor VIII antibody coincided with the oral administration of cyclophosphamide; in the third patient, antibody titers declined several weeks after cyclophosphamide therapy was discontinued. Our collected experience involving 11 nonhemophilic patients with factor VIII antibodies indicates that a good response to cyclophosphamide therapy may be expected if the antibody titer is less than 10 Bethesda units at the initiation of treatment. While optimum treatment of these patients is not yet established, we suggest an initial trial of prednisone and, if there is no response, then therapy with cyclophosphamide.

(Arch Intern Med 140:1232-1235, 1980)

×